Thunderstorm Wind, Lawrence
- When
- June 13, 3:15 PM EST
- Where
- Lawrence County, New Castle
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.000, -80.350
Social media reported multiple trees down in New Castle.
An advancing cold front, along with shortwave support, created the chance for thunderstorms across the region. Sufficient shear (40kts in the 0-6km layer), moderate to high instability (1500-2000 J/kg of CAPE), and dry mid-level air resulted in damaging winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
An advancing cold front, along with shortwave support, created the chance for thunderstorms across the region. Sufficient shear (40kts in the 0-6km layer), moderate to high instability (1500-2000 J/kg of CAPE), and dry mid-level air resulted in damaging winds and hail. Flash flooding occurred, mostly south of Pittsburgh, with training storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 13, 3:11 PM EST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 411 PM EDT Sun Jun 13 2021 .SYNOPSIS... Shower and thunderstorm chances are expected today with a crossing cold front. Periodic shower and thunderstorm chances should continue Monday and Tuesday before high pressure return dry and cooler weather by mid week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Current conditions across the area feature the cold front located around Ashtabula County OH and stretching southwest to roughly the Cincinnati area. This boundary is slowly pushing southeast with stout convection ahead of it. The Severe Thunderstorm Watch will continue for a few more hour. Plentiful surface based cape around 3000 J/Kg in OH along with the front forcing has kept convection going for quite a awhile. This has been the case into the WV counties as the assistance from the terrain and a remnant boundary from this mornings convection, has kept heavy rainfall into the WV counties and will continue into this evening. The only other concern has been north of I-70 where daytime heating is finally maxing but it having still a tough time with weak midlevel instability. A few storms have developed up north but are struggling due to the weak mid level instability and some weak warming. Any storms that continue to develop will pose a significant wind threat. Timing has the strongest convection waning by 22Z. As the front moves through tonight, winds will decouple a bit quickly, especially to the south so have put a bit of fog into the forecast. Previous Discussion...As evidence by the 12z PIT observation sounding, sufficient shear (near 40kt 0-6km) and instability (2000-2500j/kg fcst surface CAPE) will aid in the development of severe storms coincident with ample sfc convergence via frontogenesis. Considering the hodograph, multi- cellular organized thunderstorms with damaging wind gusts proceeding outflow boundaries look probable. Initially, cells will carry a large hail threat before transitioning to a cold pool dominant complex, capable of 60-70 mph wind gusts. The highest chance of seeing this potential will be this afternoon during peak heating, as the front is expected to be located from NW PA to SE OH. SPC has this area, and points E-SE, in the Slight Risk/scattered coverage area for potential severe thunderstorms. FROPA should occur earlier for the W-NW, where a lesser Marginal/isolated potential for severe storms exists. Locally heavy rain is possible in poorly drained areas, though quick storm movement should be sufficient to preclude a significant flood potential. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... An approaching Great Lakes shortwave trough is expected to approach the region Monday, along with a secondary cold front. Scattered/numerous showers and thunderstorms are again expected to develop with the increasing shortwave support, and jet driven ascent. Strong unidirectional shear and dry mid level air should result in the possibility for severe thunderstorms, though the amount of instability is less notable than Sunday. SPC has most of the forecast area in a Marginal Risk for severe storms on Monday. Another reinforcing trough should maintain scattered showers/storms for Tuesday, though instability and shear levels look to be too low for any organized severe thunderstorm potential. Dry weather should return Tuesday night as sfc high pressure builds upstream of a developing Ern CONUS long wave trough. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Model blends indicate that high pressure should result in dry and cooler than average weather Wed and Thu. Another trough approaching from the Upper Midwest may result in precipitation chance for next weekend. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Showers and thunderstorms are forming up ahead of a cold front, mainly south of Pittsburgh initially. Expect more storms to bloom areawide through the rest of the afternoon. Have included TEMPO groups for when individual terminals have the best chance of seeing convection. Any storm will be capable of strong wind gusts, hail, and IFR visibilities. The showers and thunderstorms should end this evening as the front completes its passage, with VFR returning. Some patchy fog will be possible overnight, especially in areas that receive heavy rainfall. .Outlook... Periodic rain chances from passing shortwaves within a developing eastern U.S. trough may also create intermittent restrictions through Tuesday. VFR under high pressure is expected by mid-week. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 329 AM EDT Sun Jun 13 2021 OHZ039>041-048-049-057-058-068-PAZ007>009-013-140730- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Muskingum-Guernsey- Noble-Mercer-Venango-Forest-Lawrence- 329 AM EDT Sun Jun 13 2021 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania and southwest Pennsylvania. .DAY ONE...Today and tonight. Isolated severe thunderstorms are possible this afternoon. The main hazard is expected to be damaging wind, though large hail is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated severe thunderstorms are possible again Monday afternoon and evening, with damaging wind and large hail possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ050-059-069-PAZ014>016-020>023-029-031-073>076-WVZ001>004-012-021- 509>514-140730- Jefferson OH-Belmont-Monroe-Butler-Clarion-Jefferson PA-Beaver- Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 329 AM EDT Sun Jun 13 2021 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Scattered severe thunderstorms are possible this afternoon and early evening. The main hazard is expected to be damaging wind, though large hail is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated severe thunderstorms are possible Monday afternoon and evening, with damaging wind and large hail possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
223 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG KINGWOOD 39.47N 79.68W
06/13/2021 PRESTON WV 911 CALL CENTER
MULTIPLE TREES REPORTED DOWN AROUND THE TOWN.
&&
EVENT NUMBER PBZ2101613
FLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM TSTM WND DMG UFFINGTON 39.59N 79.98W
06/13/2021 MONONGALIA WV DEPT OF HIGHWAYS
REPORT OF TREE DOWN ON INTERSTATE 79 AT MILE MARKED
150. TIME ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER PBZ2101614
JFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM FLASH FLOOD MORGANTOWN 39.64N 79.95W
06/13/2021 MONONGALIA WV BROADCAST MEDIA
COLLINS FERRY, BEECHHURST AND PATTERSON DRIVE ARE
REPORTED TO BE FLOODED.
&&
EVENT NUMBER PBZ2101615
FLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD ROWLESBURG 39.35N 79.68W
06/13/2021 PRESTON WV 911 CALL CENTER
RIVER ROAD REPORTED TO BE FLOODED.
&&
EVENT NUMBER PBZ2101616
FLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM FLASH FLOOD MASONTOWN 39.55N 79.80W
06/13/2021 PRESTON WV 911 CALL CENTER
ROUTE 7 NEAR THE MASONTOWN INDUSTRIAL PARK IS FLOODED
BY CREEK BEING OUT OF ITS BANKS.
&&
EVENT NUMBER PBZ2101617
FLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT SUN JUN 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM FLASH FLOOD MASONTOWN 39.55N 79.80W
06/13/2021 PRESTON WV 911 CALL CENTER
DECKERS CREEK IS OUT OF ITS BANKS AND FLOODING 6-10
MOBILE HOMES. WATER IS INTO THE NEARBY VEHICLES. THE
FIRE DEPARTMENT IS GOING DOOR TO DOOR EVACUATING
RESIDENTS. ROUTE 7 IS IMPASSIBLE.
&&
EVENT NUMBER PBZ2101618
FLHThe Pittsburgh radar (KPBZ), 53 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
20 thunderstorm wind, 17 hail, 1 flash flood. Local standard time, as filed.
Social media reported multiple trees down in New Castle.
Broadcast Media reported multiple power lines knocked down southeast of New Castle.
A trained spotter reported slightly smaller than a quarter sized hail.
Large trees snapped in half on the road in Neshannock Township; report via social media.
Nickel to quarter sized hail reported on social media.
A trained spotter reported power lines down.
Social media pictures of uprooted trees and blown apart swing set in Mars, PA.
Social media report of numerous large trees snapped near the PA Turnpike.
Social media report of a large tree down.
Slightly smaller than quarter sized hail was reported on social media.
Up to an inch and half hail reported via the public.
Public report a few large trees down.
The public reported quarter sized hail.
Social media report of multiple trees down.
A trained spotter reported quarter sized hail and large tree limbs down.
Trained spotter reported large tree limbs down.
Emergency manager reported numerous trees down in Shaler Twp. Large trees were on Heasley Road.
The public reported quarter size hail; hail fell steady for 5 minutes.
Less than a quarter sized hail fell.
The public reported trees down across the area.
The public reported a few trees and large branches down.
An NWS Employee reported a large tree limb down on Grandview Ave in Mount Washington.
Less than quarter sized hail fell.
Numerous reports of damage to structures within the city.
An NWS Employee reported a large tree limb snapped off near the Pittsburgh Fire Bureau Station 6.
An NWS Employee reported a large tree uprooted along Mintwood Street.
Less than quarter sized hail fell.
A trained spotter reported hail the size of a quarter.
Social media picture of tree onto a house.
Social media report of quarter inch hail.
The public reported hail slightly smaller than a quarter.
The public reported hail slightly smaller than a quarter.
A trained spotter reported hail slightly larger than a quarter.
The public reported trees down and some small hail.
Multiple reports of flooding south and east of Pittsburgh, numerous vehicles were stuck. In Whitehall, intersection of Provost and Wayman flooded near Saw Mill Run. Widespread flooding was reported in West Mifflin. In Monroeville, near I-376 East, a vehicle was stranded on ramp. A few streets were flooded in Swissvale.
Social media reports of multiple trees down.
The public reported hail slightly smaller than a quarter.
Public reported slightly smaller than quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960955, 960939, 960896, 960944, 960900, 960932, 960970, 960965, 960945, 960904, 960908, 960976, 960910, 960959, 960913, 960947, 960978, 960919, 960926, 960950, 960951, 960953, 960928, 960957, 960966, 960968, 960929, 960969, 960971, 960972, 960961, 960962, 960960, 960954, 966442, 960958, 960963, 960973.